Alert archive / Minnesota / Red Flag Warnings in 2018
Red Flag Warning 4, NWS Duluth, MN
NWS Duluth, MN issued this red flag warning at May 15, 2018, 3:18 AM CDT for Koochiching County, Minnesota. It took effect at May 15, 2018, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2018, 3:18 AM CDT (08:18 UTC)
- In effect from
- May 15, 2018, 11:00 AM CDT
- Expired
- May 15, 2018, 8:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Duluth, MN
County Koochiching County, MN
The radar
The Duluth radar (KDLH), 196 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2591 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
029 WWUS83 KDLH 150818 RFWDLH URGENT - FIRE WEATHER MESSAGE National Weather Service Duluth MN 318 AM CDT Tue May 15 2018 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED OVER KOOCHICHING COUNTY THIS AFTERNOON... .Gusty southwest winds and very dry conditions are expected across north-central Minnesota this afternoon, which will lead to critical fire danger conditions over areas of Koochiching County. Dry vegetation and the gusty southwest winds will allow fires to rapidly spread. MNZ010-151700- /O.UPG.KDLH.FW.A.0004.180515T1600Z-180516T0100Z/ /O.NEW.KDLH.FW.W.0004.180515T1600Z-180516T0100Z/ Koochiching- 318 AM CDT Tue May 15 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITIES AND GUSTY WINDS... * Affected Area...In Minnesota, Koochiching. * Winds...Southwest 10 to 15 mph with gusts up to 30 mph. * Relative Humidity...As low as 15 percent. * Temperatures...In the low to middle 70s. * Impacts...Any fires which develop could spread quickly through dry vegetation and quickly grow out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ JTS
3 follow-up statements
998 WWUS83 KDLH 151629 RFWDLH URGENT - FIRE WEATHER MESSAGE National Weather Service Duluth MN 1129 AM CDT Tue May 15 2018 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED OVER KOOCHICHING COUNTY THIS AFTERNOON... .Gusty southwest winds and very dry conditions are expected across north-central Minnesota this afternoon, which will lead to critical fire danger conditions over areas of Koochiching County. Dry vegetation and the gusty southwest winds will allow fires to rapidly spread. MNZ010-160100- /O.CON.KDLH.FW.W.0004.000000T0000Z-180516T0100Z/ Koochiching- 1129 AM CDT Tue May 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS... * Affected Area...In Minnesota, Koochiching. * Winds...Southwest 5 to 15 mph with gusts up to 25 mph. * Relative Humidity...As low as 16 percent. * Temperatures...Around 70. * Impacts...Any fires which develop could spread quickly through dry vegetation and quickly grow out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Huyck/JTS
643 WWUS83 KDLH 152018 AAB RFWDLH URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Duluth MN 318 PM CDT Tue May 15 2018 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED OVER KOOCHICHING COUNTY THIS AFTERNOON... .Wind speeds will increase this afternoon into the early evening hours ahead of an approaching area of low pressure. Very dry humidity values are already in place and will persist into the evening. Winds of 10 to 15 mph with gusts to 25 mph will continue through this evening before weakening slightly overnight. However, the humidity values will begin to increase between 7 and 8 PM this evening, bringing the critical fire weather conditions to an end. MNZ010-160100- /O.CON.KDLH.FW.W.0004.000000T0000Z-180516T0100Z/ Koochiching- 318 PM CDT Tue May 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR MN FIRE WEATHER ZONE 010... * Affected Area...In Minnesota, Koochiching. * Winds...Southwest 10 to 15 mph with gusts up to 25 mph. * Relative Humidity...As low as 16 percent. * Temperatures...In the mid 70s. * Impacts...Any fires which develop could spread quickly through dry vegetation and quickly grow out of control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Huyck
228 WWUS83 KDLH 160058 RFWDLH URGENT - FIRE WEATHER MESSAGE National Weather Service Duluth MN 758 PM CDT Tue May 15 2018 MNZ010-160200- /O.EXP.KDLH.FW.W.0004.000000T0000Z-180516T0100Z/ Koochiching- 758 PM CDT Tue May 15 2018 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR FIRE WEATHER ZONE 010... Relative Humidity values are increasing from the very low values of this afternoon and winds are slowly decreasing across the region. Therefore...the red flag warning has been allowed to expire. $$ LE
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this red flag warning went out at May 15, 12:34 AM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 15, 12:34 AM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1234 AM CDT Tue May 15 2018
.SHORT TERM...(This evening through Tuesday)
Issued at 332 PM CDT Mon May 14 2018
Weak shortwaves lifting through the region, ahead of a cold front
shifting south through the Northland, will continue to affect
parts of east-central Minnesota through northwest Wisconsin
through this evening. There may even be weak thunderstorms.
On the other end of the forecast area, we have dry and breezy
conditions leading to near critical fire weather conditions across
far northern Minnesota through this evening.
This cold front will push south through the rest of the Northland
overnight, and high pressure will move in. The region should have
mostly clear skies and cool and nearly calm conditions come dawn.
Overnight lows will range from the middle 30s across northern
Minnesota to the lower to middle 40s from central Minnesota to
northwest Wisconsin.
The winds will shift around Tuesday with the passing high
pressure. Southwest winds will develop across Minnesota and begin
to bring warmer air into the region. It will overall be a sunny,
warm, and dry for most of the region, except a lake breeze will
keep areas near Lake Superior much cooler. Temperatures will only
reach the 50s to low 60s near Lake Superior, but the lower to
middle 70s well inland. Breezy to gusty winds will develop over
northern Minnesota. The winds could be strong enough, potentially
up to 30 mph gusts, across Koochiching County to cause critical
fire weather conditions given the very dry humidity and dry
vegetation. These conditions mean any fires that develop could
spread rapidly.
.LONG TERM...(Tuesday night through Monday)
Issued at 332 PM CDT Mon May 14 2018
A general flat flow will be found at the surface Tuesday night
through Thursday. Meanwhile, a northwest flow aloft will be in
place. Pieces of short wave energy will move over the forecast
area periodically. This results in some low chance pops beginning
late Tuesday night over the tip of the Arrowhead, spreading south
and west through Wednesday night. Thermodynamic profiles are not
supportive for a a mention of thunderstorms. A change in the upper
level pattern occurs on Thursday into a quasi-zonal flow. This
will bring more robust areas of vorticity through the region
through Saturday. A warm southwest flow will bring more moisture
into the area and help foster shower and thunderstorm development.
At the surface, a trof of low pressure will extend from southwest
to northeast over the region from a surface low moving slowly
through the Central Plains. These features will be the focus for
showers and storms. Beneficial rains will result. A transition
back to northwest flow occurs behind this system on Sunday and
high pressure settles back over the region. Thermodynamic profiles
favor placing a mention of thunder over the western third of the
region Thursday afternoon and night, then over the southern half
of the forecast area Friday and Friday night.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1233 AM CDT Tue May 15 2018
A front slowly sagging across the area as of issuance time has
produced showers across central MN into northwest WI. These showers
should stay away from the terminals, and as the front continues
south, skies are expected to clear as a high pressure ridge settles
into the area. A low pressure center approaches the area from the
north late in the TAF period, increasing winds after 18z, which then
drop off again by 02z. Otherwise expect VFR conditions through the
TAF period.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 43 63 46 82 / 0 0 0 10
INL 36 74 52 76 / 0 0 10 10
BRD 44 74 50 84 / 10 0 0 10
HYR 45 73 47 83 / 40 0 0 10
ASX 42 60 43 81 / 10 0 0 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Fire Weather Watch from 11 AM CDT this morning through this
evening for MNZ010.
LS...None.
&&
SHORT TERM...Grochocinski
LONG TERM...GSF
AVIATION...LREHazardous weather outlook, May 14, 2:48 PM CDT, 12 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 248 PM CDT Mon May 14 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151200- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 248 PM CDT Mon May 14 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Dry and breezy conditions have developed near the Canadian border from north-central Minnesota to the Minnesota Arrowhead this afternoon. These conditions, combined with dry vegetation, will cause near critical fire weather conditions through this evening. This means any fires that develop could easily spread. Weak thunderstorms are possible from central Minnesota to northwest Wisconsin late this afternoon through this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Gusty wind and dry conditions will develop over far north-central Minnesota Tuesday. The winds could be strong enough to cause critical fire weather conditions because of the dry vegetation. These conditions could cause any fires that develop to rapidly spread. A Fire Weather Watch has been issued for Koochiching County. Please read Watch for more information. There is a slight chance of thunderstorms Thursday through Friday evening. No severe weather is expected. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation will not be needed this afternoon or tonight. LSZ121-140>148-151200- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 248 PM CDT Mon May 14 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight chance of thunderstorms from Castle Danger, to the Twin Ports, and east to Port Wing, late Thursday night through Friday. G2/GSF More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Nearby
Red Flag Warnings in Minnesota, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.